View Full Version : Final Verdict on suspending Minoxidil (Rogaine) use prior to an HT...

03-07-2011, 03:44 PM
Everywhere you look or ask, even among different surgeons, there is a huge difference in what they recommend for how long prior to the HT to suspend Rogaine use. What is the reason for this?

I understand that Rogaine increases blood flow to the scalp and can thin the blood, thus it can result in complications and excessive bleeding during the procedure. But shouldn't it be known by now exactly how LONG to discontinue for?

I ask because some surgeons like Dr. Shapiro say discontinuing is NOT necessary at all, and others like Cole and a number of others have said to discontinue it just a few days prior. Then you have a bunch of other surgeons saying they recommend 3 or 4 weeks, and some say 5 or even 6 weeks. I even heard that Hasson & Wong say no Rogaine for 2 months prior to the procedure? What's with this big discrepancy between surgeons?

I know that people should follow their own surgeons instructions before the procuedure-- and it just baffles me because these are all respectable surgeons, with complete differeing viewpoints on something, that at this point should be a somewhat established fact.

Is there any proof that shows that Rogaine takes a full 2 months to leave the system and support some surgeons, or any proof that its out of the system within a day or so? etc. How do we know whats the best answer?

I have not scheduled a procedure yet, and have not even decided on a surgeon-- but this is just something that strikes me as odd.

Also on a side-note-- since the use of Rogaine is not recommended because of the increased blood flow and thinner blood aspect of it, does that mean other things that cause those same things (excercise, running, multi-vitamins, etc) should be stopped too? Because I go to the gym and run on a daily basis, and take vitamins quite frequently too. And just like with Rogaine, I don't want to have to discontinue those routines for longer than actually needed.

Anyway if someone can shed some light on this, it would really help out.

03-08-2011, 03:46 AM

I would really appreciate if someone has any answers. I have been browsing all over the internet but I have not been able to find any solid or consistent answer to these questions.

03-08-2011, 03:57 PM

I agree that there are varying opinions regarding the pre-op use of minoxidil and exactly when to stop it.

And yes, there are many other items that are often advised to discontinue prior to surgery. You are right, the concern is thin blood and the lack of coagulation. Whenever tissue is cut, the body uses "blood clotting" in a sense like glue. This includes the grafts sticking and staying secure and not popping back out after placement.

That's why items like aspirin, alchohol consumption, certain supplements and vitamins may contain blood thinning properties. Your doc may want to consult with your primary doctor about discontinuing certain blood thinning or anti-clotting meds like Plavix just before surgery. Even smoking thins the blood. Jogging/running thins the blood. Some pre-op instructions will ask you to cease running as much as one full week prior to surgery.

And this is also why every patient should have their complete medical history including meds "reviewed and cleared" before surgery.

03-08-2011, 06:17 PM
Thank you for shedding some more light on this. Muchly appreciated.

So when you hear people confidently saying that no Minoxidil suspension is required, all the way to people saying 3 months (aka 12 weeks!) and everything else in between. How does one properly assess when is a reasonable time to stop using Rogaine. The reason I am worried about this is because the last time I stopped using Rogaine for about a month (due to sheer laziness) my hair fell back out and I still havent recovered from that. This is why I'm scared to suspend its use any longer than I have to.

It's kind of worrying how many things can cause thinning blood--- like running. What about weight lifting?

Are there any ways to undo the thinning of the blood (ie make it thicker) in the scalp? Medications or any other products?